Texas, 2020Damaging Wind in Texas, July 12, 2020
July 12, 2020 · NWS LUB · 1 event in 1 county or zone
Late on the 11th, deep convection in the central Texas Panhandle sent an outflow boundary to the south. Elevated showers and thunderstorms, rooted above a deeply mixed boundary layer, developed along this boundary in the extreme southern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late on the 11th, deep convection in the central Texas Panhandle sent an outflow boundary to the south. Elevated showers and thunderstorms, rooted above a deeply mixed boundary layer, developed along this boundary in the extreme southern Texas Panhandle. One of these storms became severe as it moved near Turkey (Hall County) producing a wind gust to 64 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 12:45 AM CST, 4 hours earlier.
Area forecast discussion, Jul 12, 12:45 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Lubbock TX
145 AM CDT Sun Jul 12 2020
.SHORT TERM...
High pressure will continue over the region today and tonight
continuing our run of hot weather. Although heights will fall
slightly from yesterday, high temperatures will still max out
between 105F and 108F. Thus the previously issued heat advisory
covering the entire area except the extreme southwestern Texas
Panhandle until 9 PM Sunday night remains valid.
Excessive heating this afternoon will combine with an upper level
shortwave trough progged to rotate through the northeastern
portion of the upper ridge to create scattered rain showers and
thunderstorms. Initiation is likely to be in far NE NM and then
storms will drop SE into the CWA. Have kept slight chance to
chance PoPs in the forecast for areas north of a Littlefield to
Floydada to Paducah line. Hazards will likely be in the form of
hail and damaging winds given the dry low levels.
.LONG TERM...
Focus continues to remain on when the ridge will finally relent and
give us a break in temperatures next week. There will still be
several evenings where shortwaves rolling over the top of the ridge
could initiate storms across NE NM and push these east or southeast
with time. It still appears that the northern row of counties and
northwestern quarter of the CWA will have the best, although still
slight chance, at seeing storms. Tuesday and Wednesday evenings
remain the best windows for storms anywhere north and west of a
Denver City to Childress line. Lubbock will be right on the edge
for PoPs but confidence on the coverage remains low enough that
we probably won't see much as storms weaken/dissipate before
making it to Lubbock.
As for temperatures, the hottest will be on Monday and Tuesday
which will need heat advisories once again through that window and
then a slow cool-down in the models starting Wednesday. Still not
too confident in how fast the models are bringing temps down as
the ridge will remain near or over the area through at least
Friday and will go a few degrees above NBM for Max/Min temps. We
should see readings finally under 100 for the Caprock by Friday
while the Rolling Plains hovers around 100-103 degrees.
Jordan
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ024>044.
&&
28/14
Hazardous weather outlook, Jul 12, 2:49 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
349 AM CDT Sun Jul 12 2020
TXZ021>044-131000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
349 AM CDT Sun Jul 12 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
A Heat Advisory is in effect for all but the southwestern Panhandle
through 9 pm. Lows this morning will only reach the mid 70s for most
of the area, and will be in the upper 70s in the southern Rolling
Plains.
Isolated thunderstorms will be possible across the northern South
Plains and northern Rolling Plains and a few storms may briefly
become severe. Wind gusts to 60 mph and quarter size hail will be the
primary threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Near record to record heat in the triple digits will continue into
the middle of next week. Overnight temperatures will also remain
well above normal during this time period which will not provide
much relief each evening and lead to an increased risk of heat
related illnesses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Hall
- When
- July 12, 4:45 AM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
A Texas Tech University West Texas mesonet near Turkey measured a wind gust to 64 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 12 to 15, 202068 injured · $1.0 million · 1 event
- Rip Current in North Carolina, July 12, 20202 deaths · 1 event
- Rip Current in North Carolina, July 12, 20201 death · 1 event
- Hail and Damaging Winds in Nebraska, July 12, 2020$528,000 · 2.5 in hail · 22 events
- Flash Flooding and Hail in Tennessee, July 12, 2020$54,000 · 50 kt wind · 14 events
- Damaging Winds in Mississippi, July 12, 2020$90,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 12, 2020$56,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Wind in West Virginia, July 12, 2020$51,000 · 2 events
- Hail and Damaging Winds in Alabama, July 12, 20201 in hail · 33 events
- Flooding and Damaging Winds in Alabama, July 12, 2020$5,000 · 52 kt wind · 27 events
- Tornado and Flash Flood in Colorado, July 12, 2020$4,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Alabama, July 12 to 19, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901978.